Alert archive / South Carolina / Special Weather Statements in 2015

Special Weather Statement, NWS Wilmington, NC

May 20, 2015Williamsburg County, South Carolina

NWS Wilmington, NC issued this special weather statement at May 20, 2015, 2:48 PM EDT for Williamsburg County, South Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2015, 2:48 PM EDT (18:48 UTC)
Expired
May 20, 2015, 3:15 PM EDT
In force
27 min
Issued by
NWS Wilmington, NC

County Williamsburg County, SC

The radar

The Columbia radar (KCAE), 115 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2015-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2015-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

166 
WWUS82 KILM 201848
SPSILM

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
248 PM EDT WED MAY 20 2015
 
SCZ039-201915-
WILLIAMSBURG-
248 PM EDT WED MAY 20 2015

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WILLIAMSBURG
COUNTY...

AT 248 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES WEST OF SALTERS...
OR 10 MILES SOUTHWEST OF KINGSTREE...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KINGSTREE...SALTERS...GOURDIN...LANE...GREELEYVILLE AND WILLIAMSBURG
REGIONAL HOSPITAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3369 8000 3370 7972 3346 7972 3348 7995
      3350 7996 3350 7999 3351 8000 3349 8000
      3351 8001 3351 8008 3350 8009 3350 8010
TIME...MOT...LOC 1848Z 269DEG 20KT 3360 7998 
$$

SGL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at May 20, 2:29 PM EDT, 19 minutes earlier.

Area forecast discussion, May 20, 2:29 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
229 PM EDT WED MAY 20 2015

.SYNOPSIS...
DEVELOPING LOW PRESSURE WILL SWEEP ACROSS THE CAROLINAS ON
THURSDAY PUSHING COLD FRONT OFF SHORE BY LATE THURSDAY. HIGH
PRESSURE WILL BUILD IN FROM THE NORTH FRIDAY...BRINGING DRIER AIR
INTO THE REGION OVER THE WEEKEND. THE HIGH WILL MOVE OFFSHORE
SUNDAY INTO MONDAY BRINGING A RETURN IN HUMIDITY BY THE MIDDLE OF
NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 200 PM WEDNESDAY...LINGERING FRONTAL BOUNDARY LOOKS
LIKE IT WAS DRAPED JUST SOUTH OF THE BORDER ACROSS SOUTH
CAROLINA. FAIRLY WELL DEFINED WHEN VIEWING VISIBLE SATELLITE WITH
CU BUILDING ALONG AND SOUTH OF BOUNDARY IN MORE MOISTURE RICH AIR
MASS. LARGE DEWPOINT GRADIENT ACROSS THE REGION FROM NORTH TO
SOUTH ON EITHER SIDE OF FRONT...DEW POINT TEMPS ACROSS CENTRAL NC
DOWN BELOW 60 WHILE HEADING SOUTH DEWPOINTS UP NEAR 70. OVERALL
NOT A HUGE CHANGE IN AIR MASS AS CAA IS LACKING WITH MAINLY ZONAL
WESTERLY DOWNSLOPE FLOW ALOFT ALLOWING BOUNDARY TO MEANDER OVER
SOUTH CAROLINAS JUST SOUTH OR NEAR LOCAL FORECAST AREA. TEMPS WERE UP
TO THE MID 80S IN DRIER AIR TO THE NORTH AND UP AROUND 90 OVER
MOST OF SOUTH CAROLINA...UNDER PLENTY OF SUNSHINE. ASIDE FROM A
PATCH OF MID LEVEL CLOUDS OVER THE LUMBERTON AREA...BETTER
SUBSIDENCE AND DRIER AIR TO THE NORTH WILL KEEP A GREATER AMOUNT
OF SUNSHINE THROUGH THIS AFTERNOON.

WEAK GRADIENT FLOW WILL ALLOW A SEA BREEZE TO DOMINATE THE FLOW WITH
ON SHORE WINDS. THIS WILL HELP BRING MOISTURE BACK OVER THE AREA AND
WILL PROVIDE ENOUGH CONVERGENCE TO GENERATE SOME ISOLATED PULSE
TYPE CONVECTION. ANOTHER FOCUS OF CONVECTION WILL BE ALONG
WEAKENING FRONT THROUGH TONIGHT...WITH MORE WIDESPREAD DIURNALLY
DRIVEN CONVECTION ALONG AND SOUTH THROUGH THIS AFTERNOON. THE BEST
LIFT AND MOISTURE WILL REMAIN SOUTH OF LOCAL FORECAST AREA BUT
RESIDUAL MOISTURE CLOSER TO THE COAST WILL COMBINE WITH
CONVERGENCE ALONG THE SEA BREEZE AS IT PUSHES SLOWLY INLAND AND
THE LINGERING FRONT OVER COASTAL SC TO PRODUCE SOME
STORMS...MAINLY OVER GEORGETOWN AND WILLIAMSBURG COUNTIES AND
ALONG INTERIOR OF COASTAL COUNTIES UP TO CAPE FEAR. THE STEERING
FLOW IS OUT OF THE WEST AROUND 10 KT AND WILL PUSH ANY DEBRIS CLOUDS
OR STORMS THAT DEVELOP EAST TOWARD THE COAST.

ONCE HEATING OF THE DAY CUTS OFF THIS EVENING THE SHWRS/TSTMS WILL
DISSIPATE FOR THE MOST PART. A SHORTWAVE WILL APPROACH THE
CAROLINAS SPINNING UP A SFC LOW WHICH WILL RIDE EAST TOWARD THE
MORNING. THIS WILL PROVIDE A BACKING OF WINDS TO THE S-SW OVER
EASTERN CAROLINAS THROUGH TONIGHT...LIFTING BOUNDARY FARTHER
NORTH. BEST CONVERGENCE AND PCP WILL REMAIN OFF THE COAST
OVERNIGHT IN CONVERGENCE ALONG THE BOUNDARY. BEST MID TO UPPER
LEVEL SUPPORT WILL REMAIN WEST-NORTHWEST OF AREA BUT MAY SEE SOME
SHOWERS DEVELOP TO THE WEST AFTER MIDNIGHT. AS WINDS BECOME MORE
ON SHORE AND SOUTHERLY OVERNIGHT MINIMUMS SOME SHOWERS MAY MOVE ON
SHORE. IT REMAIN MILD FROM MID 60S WELL INLAND TO AROUND 70
COASTAL ZONES.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 330 AM WEDNESDAY...A FRONTAL SYSTEM AND ATTENDANT AREA OF LOW
PRESSURE WILL BE OVER THE FA AT THE BEGINNING OF THE PERIOD WITH AH
H5 TROUGH MOVING INTO THE AREA.  THE TROUGH ALOFT WILL SWEEP THE
FRONTAL SYSTEM OUT TO SEA DURING THURSDAY NIGHT AND HIGH PRESSURE
WILL BUILD INTO THE AREA FOR THE REMAINDER OF THE PERIOD.  EXPECT
SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY WITH HIGHS IN THE MID
TO UPPER 80S.  LOWS THURSDAY NIGHT WILL FALL TO THE LOW TO MID 60S
UNDER PARTLY CLOUDY SKIES.  FAIR WEATHER IS ON TAP FOR FRIDAY AND
FRIDAY NIGHT WITH HIGHS IN THE UPPER 70S TO LOWER 80S AND LOWS IN
THE LOW TO MID 60S WITH A FEW UPPER 50S NORTHERN TIER.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 330 AM WEDNESDAY...THE EXTENDED FORECAST PERIOD SHOULD FEATURE
BENIGN WEATHER AS HIGH PRESSURE CONTROLS AREA WEATHER THROUGH THE
EXTENDED. MAX TEMPERATURES WILL MODERATE FROM UPPER 70S TO LOWER 80S
SATURDAY TO MID 80S TO AROUND 90 TUESDAY AS THE HIGH SETTLES IN TO
THE AREA AND MOVES OFF TO THE EAST BY TUESDAY. FAIR WEATHER IS
EXPECTED THROUGH THE PERIOD THOUGH ISOLATED SHOWERS OR THUNDERSTORMS
ARE POSSIBLE TUESDAY AS HEAT AND HUMIDITY RETURN ON SOUTHERLY FLOW
ON THE WEST SIDE OF THE HIGH.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 18Z...QUITE A BIT OF UNCERTAINTY AS MANY OF THE FEATURES
OVER THE NEXT 24 HOURS ARE SUBTLE AS WE HEAD INTO AN EARLY SUMMER
PATTERN. WITH ALL THE HEATING AND LOW LEVEL MOISTURE...THINK THE
SEA BREEZE BOUNDARY WILL BE QUITE ACTIVE...PARTICULARLY OVER SOUTH
CAROLINA. NEW HANOVER AND PENDER COUNTIES DID HAVE QUITE A BIT OF
RAIN SO THEY COULD GET INTO THE ACT ALSO. BRIEF ROUNDS OF IFR ARE
POSSIBLE IN THE HEAVIEST SHOWERS. LOOK FOR THE CONVECTION TO DIE
DOWN BY EVENING...HOWEVER ANOTHER ROUND OF SHOWERS IS POSSIBLE
TOWARD MORNING AS YET ANOTHER IMPULSE MOVE IN FROM THE WEST.

EXTENDED OUTLOOK...ISOLATED TO SCATTERED SHOWERS/THUNDERSTORMS
POSSIBLE ON THURSDAY. OTHERWISE EXPECT VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 200 PM WEDNESDAY...FAIRLY TRANQUIL MARINE CONDITIONS
CONTINUE AS WEAKENING FRONT REMAINS DRAPED ACROSS SOUTH CAROLINA
INTO THE ATLANTIC WATERS NEAR OR JUST SOUTH OF LOCAL WATERS.
GRADIENT FLOW REMAINS VERY WEAK ALLOWING THE SEA BREEZE TO
DOMINATE THE WINDS NEAR SHORE...KEEPING ONSHORE AND SLIGHTLY
GUSTIER WINDS CLOSER TO THE COAST...LESS THAN 10 KTS MOST WATERS.
SEAS BASICALLY LESS THAN 3 FEET THROUGH MOST OF THE NIGHT ALTHOUGH
EXPECT A SLIGHT UPTICK AFTER MIDNIGHT AS WINDS INCREASE SLIGHTLY
OUT OF THE S-SW AS GRADIENT TIGHTENS A BIT TOWARD MORNING AS
DEVELOPING LOW PRESSURE APPROACHES THE CAROLINAS FROM THE WEST.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 330 AM WEDNESDAY...S TO SW WINDS OF 10 TO 15 KT THURSDAY WILL
SHIFT TO THE NE LATE THURSDAY NIGHT AS THE FRONTAL SYSTEM MOVES OUT
TO SEA.  NE WINDS OF 10 TO 15 KT FRIDAY WILL CONTINUE FRIDAY NIGHT.
SEAS SHOULD BE 3 FT OR LESS THROUGH THE PERIOD.

LONG TERM /SATURDAY THROUGH SUNDAY/...
AS OF 330 AM WEDNESDAY...HIGH PRESSURE WILL RESULT IN NE WINDS OF 10
TO 15 KT SATURDAY WHICH WILL VEER TO THE SE BY SUNDAY NIGHT.  SEAS
OF 3 FT OR LESS ARE ON TAP FOR THE PERIOD.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...RGZ
SHORT TERM...RAN
LONG TERM...RAN
AVIATION...RGZ/DL
Hazardous weather outlook, May 20, 5:11 AM EDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
511 AM EDT WED MAY 20 2015

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-210915-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
511 AM EDT WED MAY 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS MAY IMPACT THE THURSDAY
AFTERNOON AND EVENING. NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-210915-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
511 AM EDT WED MAY 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS MAY IMPACT THE COASTAL WATERS
THURSDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

8

In the hours before

Special weather statement, May 20, 2:48 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
248 PM EDT WED MAY 20 2015

SCZ039-201915-
WILLIAMSBURG-
248 PM EDT WED MAY 20 2015

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WILLIAMSBURG
COUNTY...

AT 248 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES WEST OF SALTERS...
OR 10 MILES SOUTHWEST OF KINGSTREE...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KINGSTREE...SALTERS...GOURDIN...LANE...GREELEYVILLE AND WILLIAMSBURG
REGIONAL HOSPITAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3369 8000 3370 7972 3346 7972 3348 7995
      3350 7996 3350 7999 3351 8000 3349 8000
      3351 8001 3351 8008 3350 8009 3350 8010
TIME...MOT...LOC 1848Z 269DEG 20KT 3360 7998

SGL

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:55 PM EDTBeach Hazards StatementILMNew Hanover, Pender28 hr
May 20, 3:15 PM EDTSpecial Weather StatementILMWilliamsburg60 min

Nearby

Special Weather Statements in South Carolina, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.